From Miami, Florida, USA:
My son is taking six units of Humalog and 34 units of NPH before breakfast and four to six and a half units of Humalog on a sliding scale with 28 units of NPH before dinner. His morning blood sugars are usually in range, with an occasional reading of 200 mg/dl [11.1 mmol/L]. Before dinner, he has been up and down, with highs in 200s mg/dl [over 11.1 mmol/L] once in a while with an occasional, very rare, 300 mg/dl [16.7 mmol/L], but usually 80 to 170 mg/dl [4.4 to 9.4 mmol/L] most of the time. Today, he was 85 mg/dl [4.7 mmol/L] before dinner.
Today, I went to the doctor today and she told to keep the same dose in the morning, but to increase the Humalog to six units before dinner and reduce the NPH to 20 units because he was taking too much insulin according to his weight. Can you explain why taking too much insulin can be harmful for him even though he has good readings?
Excess insulin is associated with excess hypoglycemia. Problems with twice-a-day Humalog and NPH reflect the peaks and valleys of such insulin choices. Many have switched to Lantus instead of NPH and not many continue to use only twice-a-day insulin because of dinnertime NPH peaking in the middle of the night. Often, one cannot increase the dinnertime NPH sufficiently to last all the way through the night until the next morning without causing such nocturnal hypoglycemic episodes. When we used NPH, we often used overlapping doses, i.e., Humalog plus NPH at breakfast, Humalog alone at lunch, Humalog alone at mid-afternoon snack, Humalog alone at suppertime and NPH alone at bedtime as one such multi dose intensified regimen. We even added NPH sometimes to lunch and to supper to get better background and not so much at other times.
But, all should be done according to actual profile blood glucose readings and not dogmatically. I would suggest you either call or discuss this in person at the next office visit to better understand the rationale.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.